View Full Version : Has anyone out there used Paxil for a long period of time?
11-28-2007, 06:29 PM
I am a 33 year-old male. I have an Anxiety Disorder. I have been taking Paxil 40mg/day for over 7 years. Paxil works well for me, but lately I have been considering trying to quit taking it. I want to see what I would be like without the medication. As I began to research quitting, I have found nothing but absolute horror stories about the withdrawal symptoms that follow quitting. Some say that they have been permanently damaged by it. All of this has really scared the #*&@ out of me. The really scary thing is that I now fear the very thing (Paxil) that helps me to not fear. Pretty ironic, really. Anyway, I would love to hear from anyone out there that has taken Paxil for an extended amount of time, and then quit successfully. Without any permanent nervous system damage or permanent withdrawal symptoms. I'm not planning on quitting anytime soon - certainly not cold turkey, and certainly not without the care of doc. I would like to know that if I wanted to quit, I could. I'm very scared that having taken Paxil for so long, and at 40md/day, has caused permanent damage. Please help!
11-28-2007, 07:59 PM
I know a girl who had taken it for some time, and had HORRIBLE withdrawals after discontinuing. But it seems like she is now OKAY. Just keep in mind that I don't know how she quit.I'm not sure if she went cold turkey or tapered. And if she tapered, I am not sure how fast. As for yourself, if you decide to quit, definitely don't taper any faster than you feel comfortable with. Your goal should be to get off Paxil, not get off it in record time. If it takes you several months to do so, then that's okay. You want to experience as little withdrawal as possible, as heavy withdrawal can definiely throw you back into the pit of anxiety.
As for permanent damage, it is difficult to say whether you or anyone else has suffered from permanent damage. Remember that, most of the time, any lingering problems DO end. They may just take some time. And keep in mind that probably MANY of the people who complain about lingering problems probably WILL have them end eventually - even if it takes several months to a year or more. But once again, I emphasize a VERY slow taper. This should help you to avoid most unpleasant problems associated with discotinuation.
One more thing. If you are one of those folks who got anxiety, and treated it with meds alone, you might want to look at some non-drug, CBT methods of dealing with it. Chances are you never really faced the issues causing your anxiety. And if you don't, it will likely come back after you discontinue meds, or return at some future time.
11-30-2007, 06:02 AM
I should also note that some people who have a VERY hard time withdrawing from Paxil get off it by first changing to another, less addictive SSRI. Prozac is a common one to use here, since it is widely regarded as the easiest SSRI from which to withdraw. If you have problems with even a VERY slow taper, this is something to discuss with your doctor.
12-01-2007, 11:18 AM
I've taken Paxil for about 7 years, i'm 26 now. I've tried at least 5 times to quit, and the lowest I ever got was 5mg. I am now in the process of coming off and I currently taking 6mg of liquid Paxil. I started in August '06 and my decreases went like this 40-35, 35-30, 30-27.5, 27.5-25, 25-22.5, 22.5-20, 20-17.5, 17.5-15, 15-12.5, 12.5 is when I started to notice more withdrawal symptoms so I started liquid and went down 1mg until 9.5mg, from then I started going down .5mg until about 8. With the liquid you can go down as little as .2mg. I go down .4 every Saturday and since its such a small jump it isn't overwhelming. So it can be done if you try slowly. Although i've heard some people have no trouble. My anxiety has only increased a little, and I think that is mostly me just thinking it should increase so that is why it has.
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.